Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The finite element method with Lagrange multipliers for domains with corners

Author: Juhani Pitkäranta
Journal: Math. Comp. 37 (1981), 13-30
MSC: Primary 65N30
MathSciNet review: 616357
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the convergence of the finite element method with Lagrange multipliers for approximately solving the Dirichlet problem for a second-order elliptic equation in a plane domain with piecewise smooth boundary. Assuming mesh refinements around the corners, we construct families of boundary subspaces that are compatible with triangular Lagrange elements in the interior, and we carry out the error analysis of the resulting approximations in weighted Sobolev spaces.

References [Enhancements On Off] (What's this?)

  • [1] R. Adams, Sobolev Spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] I. Babuška, "The finite element method with Lagrange multipliers," Numer. Math., v. 20, 1973, pp. 179-192.
  • [3] I. Babuška & A. K. Aziz, "Survey lectures on the mathematical foundations of the finite element method," The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, Ed.), Academic Press, New York, 1972. MR 0421106 (54:9111)
  • [4] I. Babuška, R. B. Kellogg & J. Pitkäranta, "Direct and inverse error estimates for finite elements with mesh refinements," Numer. Math., v. 33, 1979, pp. 447-471. MR 553353 (81c:65054)
  • [5] J. Bergh & J. Lötström, Interpolation Spaces, Springer-Verlag, Berlin, 1976.
  • [6] F. Brezzi, "On the existence, uniqueness and approximations of saddle point problems arising from Lagrange multipliers," RALRO Anal. Numér., v. 8, 1974, pp. 129-151. MR 0365287 (51:1540)
  • [7] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [8] V. A. Kondrat'ev, "Boundary problems for elliptic equations in domains with conical or angular points," Trans. Moscow Math. Soc., v. 16, 1967, pp. 227-313. MR 0226187 (37:1777)
  • [9] J. Pitkäranta, "Boundary subspaces for the finite element method with Lagrange multipliers," Numer. Math., v. 33, 1979, pp. 273-289. MR 553590 (82b:65138)
  • [10] J. Pitkäranta, "Local stability conditions for the Babuška method of Lagrange multipliers," Math. Comp., v. 35, 1980, pp. 1113-1129. MR 583490 (81m:65174)
  • [11] H. Triebel, "Interpolation theory for function spaces of Besov type defined in domains. II," Math. Nachr., v. 58, 1973, pp. 63-86. MR 0361760 (50:14205)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society